Kentucky, 2023

High Wind and Strong Wind in Kentucky, February 27, 2023

February 27, 2023 · NWS PAH · 22 events in 22 counties and zones

Strong southwest winds gradually turned into the west during the day. Peak wind gusts ranged from 45 to 59 mph.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong southwest winds gradually turned into the west during the day. Peak wind gusts ranged from 45 to 59 mph. The peak measured wind gust in western Kentucky was 61 mph at the mesonet site near Marion. A peak gust to 59 mph was measured at the Owensboro airport. A peak gust to 55 mph was measured at the Madisonville airport. Other peak gusts were from 45 to 54 mph. Trees were blown down at scattered locations. Some of the trees blocked roads. A tree fell on a car in Paducah and also in southeast Calloway County. Another tree fell on a house near Paducah. A metal shed was blown over near Madisonville. A rubberized roof was damaged at an office building in Benton. Signs and fences were damaged at several locations in west Kentucky. A semi overturned in Union County. A strong low pressure system tracked eastward along the Missouri/Iowa border, then across northern Illinois to northern Ohio. The low pressure center weakened from around 984 mb to 990 mb along this track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 27, 5:57 AM CST, 3 minutes earlier.

Area forecast discussion, Feb 27, 5:57 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
557 AM CST Mon Feb 27 2023

.UPDATE...
Issued at 556 AM CST Mon Feb 27 2023

Updated aviation discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 215 AM CST Mon Feb 27 2023

The main weather highlights through the near term include the
strong gusty winds today, in addition to showers and isolated
thunderstorms this morning.

Low pressure near Kansas City early this morning will continue to
move northeast into the southern Great Lakes region by the end of
the day. A cold front trailing from the low will sweep eastward
through the forecast area this morning. Along and ahead of the
front, a line of showers will move through during the early to mid
morning hours. Even though instability is very marginal and mainly
elevated, it's difficult to completely rule out an isolated
thunderstorm as the activity moves through. This may be more the
case across southeast Illinois and southwest Indiana where the
prospect for developing a little surface based instability before
the showers depart is slightly better than for the rest of the
area. If isolated thunderstorms were to develop, they would stand
the potential of mixing higher gusts to the surface.

Outside of thunderstorms, gradient winds will pick up from west to
east through the early morning hours. As south winds shift to the
southwest, sustained winds of 20 to 30 mph are forecast with
frequent gusts into the 40 to 55 mph range. An isolated gust to 60
mph isn't out of the realm of possibility given the very strong
wind fields at just a few thousand feet above the surface and
steep low level lapse rates. However, the Wind Advisory should
handle the anticipated wind gusts fairly well. The strongest gusts
are expected during the morning, with a gradual diminishing trend
from southwest to northeast through the afternoon and into the
evening.

Otherwise, dry conditions are expected through the remainder of
the short term from this afternoon into Tuesday night. A secondary
cold front will pass through dry tonight, stall just to our south
on Tuesday, and then lift back north as a warm front Tuesday
night. As a result, highs in the upper 60s and lower 70s today
should cool back into the upper 50s to upper 60s (north to south)
on Tuesday. Lows in the lower to middle 40s tonight will warm
into the upper 40s and lower 50s Tuesday night.

.LONG TERM...(Wednesday through Sunday)
Issued at 215 AM CST Mon Feb 27 2023

More and more, model deterministic and ensemble members are
clustering with tracking our mid-late week storm system(s) further
north. The net result is a little more thunder, a little more qpf,
and a little less snowfall mention.

First wave-Wednesday. Parent wave still moves across the Great
Lakes, dragging a cold front across the FA after we warm sector. But
now we see some 2ndary surface low development along the front,
enhancing lift in an already juiced environ with surface temps in
the lower to now middle 70s, and dew points now in the upper
50s/pushing 60 (south). We now get several hundred Joules/kg MUCape
to work with, in addition to elevated instability. QPF with this
round will run about a third of an inch along/just south of the OH
River...upwards to 3/4" in the HOP area of WKY. Locally higher
totals possible with thunder enhancement Wed pm-night. This one is
the pump primer.

After a relative lull early Thursday, we watch the main advertised
system in the Southwest eject across Texas enroute to our area. The
models are now all in agreement on a further northward track that
takes it across or nearer to the heart of the FA. The warm sector
that develops now spreads mid 50s dew points into western KY,
whereas yesterday we struggled into the 40s on the more southern
track. ESAT tops the charts with upward to 1.25" PW's and 10 yr
Return Intervals, with MSLP low center deepening as the main slug of
moisture lifts from AR across the FA (the GFS is still a little
further north than the EC). Some surface based Cape is available by
afternoon, continuing thru the night, so localized qpf enhancement
is possible where thunder occurs. It now looks like 2-3 inches for
storm totals by the time the event winds down Friday. This shifts
the Marginal Risk exceeding FFG into the FA, with the SLGT risk just
to the south.

The other hazard Friday is wind. Given the further northward track
the models are agreeing upon, the heart of the pressure gradient
force/deepening low as it lifts overhead, the NBM now produces 20-35
mph sustained winds with gusts up to 50 mph. If it seems like we are
having a lot of high winds lately, it's because we are. If these
winds remain forecast, we'll be seeing our 8th Wind Advisory since
mid January. Credit to our in house climate expert for that data
nugget.

The departure of the system Friday still yields a little wrap
around/post cyclone pcpn, but now that the track is a little further
north and a little bit slower, the optimal time period for cold
advection/pcpn changeover is passed, with little more than a small
chance mention for our far north. 20s to around 30 returns for lows
with dry high pressure that migrates west to east across the area
over the weekend. We'll gradually return to near normal temps as
that migration occurs.

&&

.AVIATION...
Issued at 556 AM CST Mon Feb 27 2023

A band of showers and isolated thunderstorms will progress rapidly
northeast across the forecast area this morning. Accompanying the
activity will be a brief reduction to potentially MVFR conditions,
along with gusty south winds in excess of 40 knots. Most of the
activity should clear the region by mid morning (15-16Z), leaving
mainly VFR conditions and continued windy conditions. Southwest
winds 20 to 30 knots will frequently gust 35 to 45 knots. Low VFR
or MVFR wrap-around ceilings may impact northern reaches of the
area (KMVN/KEVV/KOWB) during the afternoon and early evening hours.
A trend towards clearing and diminishing winds is expected tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 3 PM CST this afternoon for ILZ075>078-
     080>094.

MO...Wind Advisory until 3 PM CST this afternoon for MOZ076-086-087-
     100-107>112-114.

IN...Wind Advisory until 3 PM CST /4 PM EST/ this afternoon for
     INZ081-082-085>088.

KY...Wind Advisory until 3 PM CST this afternoon for KYZ001>022.

&&

UPDATE...RJP
SHORT TERM...RJP
LONG TERM...DH
AVIATION...RJP
Hazardous weather outlook, Feb 27, 3:05 AM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
305 AM CST Mon Feb 27 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
305 AM CST Mon Feb 27 2023 /405 AM EST Mon Feb 27 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated thunderstorms with lightning and gusty winds remain
possible this morning.

A Wind Advisory continues through 3 PM for expected wind gusts of
40 to 55 mph. Winds of this magnitude may down tree limbs and
result in some power outages. Refer to the advisory for more
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances exist mainly Wednesday afternoon through
Wednesday night, and then again late Thursday through Thursday
night. Heavy rains from storms may cause localized flood issues.

Strong winds are expected Friday, with gusts in excess of 40 mph
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but wind measurements and
associated impacts would be helpful today.

RJP/DH

In the hours before

Special weather statement, Feb 27, 4:56 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
456 AM CST Mon Feb 27 2023

ILZ080-084-088-MOZ076-086-087-100-271200-
Perry IL-Jackson IL-Union IL-Wayne MO-Bollinger MO-Cape Girardeau MO-
Perry MO-
456 AM CST Mon Feb 27 2023

...Strong wind gusts will impact portions of Perry, western Union,
Jackson, Bollinger, Perry, eastern Wayne and Cape Girardeau Counties
through 600 AM CST...

At 453 AM CST, Doppler radar was tracking a broken line of showers
and isolated thunderstorms along a line extending from near
Bloomsdale to near Womac to 6 miles north of Shook. Movement was
northeast at 80 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Leading edge of strong wind gusts will be near...

Marble Hill around 510 AM CST.

Other locations in the path of these storms include Bollinger Mill
State Historic Site, Patton, Burfordville, Millersville, Daisy, Grand
Tower, Altenburg, Carbondale, Murphysboro, De Soto, Elkville and
Hurst.

This includes Interstate 55 between Mile Markers 94 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3821 8915 3813 8915 3809 8912 3795 8918
      3795 8915 3760 8914 3727 8955 3696 9039
      3732 9032 3732 9014 3764 9015 3782 9000
      3787 8994 3787 8990 3791 8984 3785 8979
      3780 8967 3796 8959 3822 8959
TIME...MOT...LOC 1053Z 227DEG 69KT 3806 9021 3773 9022 3714 9032

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RJP
Special weather statement, Feb 27, 5:42 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
542 AM CST Mon Feb 27 2023

ILZ075-076-080>083-085>090-271230-
White IL-Perry IL-Saline IL-Franklin IL-Hamilton IL-Gallatin IL-
Pope IL-Union IL-Jefferson IL-Johnson IL-Williamson IL-Wayne IL-
542 AM CST Mon Feb 27 2023

...Strong thunderstorms will impact portions of southeastern Perry,
western White, eastern Union, Wayne, northern Pope, Jefferson,
northern Johnson, Williamson, Saline, Hamilton, Franklin and
northwestern Gallatin Counties through 630 AM CST...

At 541 AM CST, Doppler radar was tracking a broken line of showers
and isolated thunderstorms along a line extending from near Ashley
to near Carbondale to near Jonesboro. Movement was northeast at 80
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Carterville around 545 AM CST.
  Herrin, Zeigler, Crainville, Royalton, Energy and Woodlawn around
  550 AM CST.
  Mount Vernon, West Frankfort, Johnston City, Christopher,
  Goreville and West City around 555 AM CST.
  Benton, Creal Springs, Thompsonville and Lake Of Egypt Area around
  600 AM CST.

Other locations in the path of these storms include Carrier Mills,
Harrisburg, Mcleansboro, Galatia, Eldorado, Enfield and Norris City.

This includes the following highways...
 Interstate 24 in Illinois between Mile Markers 1 and 11.
 Interstate 57 in Illinois between Mile Markers 28 and 105.
 Interstate 64 in Illinois between Mile Markers 63 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3860 8815 3819 8815 3761 8836 3737 8934
      3745 8933 3760 8915 3795 8915 3795 8918
      3809 8912 3813 8915 3847 8915 3847 8870
      3861 8869
TIME...MOT...LOC 1141Z 238DEG 70KT 3829 8925 3776 8923 3742 8928

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Ballard

When
February 27, 6:00 AM CST to 4:00 PM CST
Where
Ballard forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Strong Wind, McCracken

When
February 27, 6:00 AM CST to 4:00 PM CST
Where
McCracken forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Strong Wind, Carlisle

When
February 27, 6:00 AM CST to 4:00 PM CST
Where
Carlisle forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Strong Wind, Hickman

When
February 27, 6:00 AM CST to 4:00 PM CST
Where
Hickman forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Strong Wind, Fulton

When
February 27, 6:00 AM CST to 4:00 PM CST
Where
Fulton forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Strong Wind, Graves

When
February 27, 6:00 AM CST to 4:00 PM CST
Where
Graves forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Strong Wind, Livingston

When
February 27, 6:00 AM CST to 4:00 PM CST
Where
Livingston forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Strong Wind, Marshall

When
February 27, 6:00 AM CST to 4:00 PM CST
Where
Marshall forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Strong Wind, Calloway

When
February 27, 6:00 AM CST to 4:00 PM CST
Where
Calloway forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Strong Wind, Caldwell

When
February 27, 6:00 AM CST to 5:00 PM CST
Where
Caldwell forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Lyon

When
February 27, 6:00 AM CST to 5:00 PM CST
Where
Lyon forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Strong Wind, Trigg

When
February 27, 6:00 AM CST to 5:00 PM CST
Where
Trigg forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Strong Wind, Union

When
February 27, 6:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Strong Wind, Henderson

When
February 27, 6:00 AM CST to 6:00 PM CST
Where
Henderson forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Strong Wind, Webster

When
February 27, 6:00 AM CST to 6:00 PM CST
Where
Webster forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Strong Wind, McLean

When
February 27, 6:00 AM CST to 6:00 PM CST
Where
McLean forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Strong Wind, Hopkins

When
February 27, 6:00 AM CST to 6:00 PM CST
Where
Hopkins forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Strong Wind, Muhlenberg

When
February 27, 6:00 AM CST to 6:00 PM CST
Where
Muhlenberg forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Strong Wind, Christian

When
February 27, 6:00 AM CST to 6:00 PM CST
Where
Christian forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Strong Wind, Todd

When
February 27, 6:00 AM CST to 6:00 PM CST
Where
Todd forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

High Wind, Crittenden

When
February 27, 6:00 AM CST to 5:00 PM CST
Where
Crittenden forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

High Wind, Daviess

When
February 27, 7:00 AM CST to 7:00 PM CST
Where
Daviess forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078521, 1078522, 1078523, 1078524, 1078525, 1078526, 1078527, 1078528, 1078529, 1078531, 1078532, 1078533, 1078534, 1078535, 1078536, 1078537, 1078538, 1078539, 1078540, 1078541, 1078554, 1078542.